MAUDE Adverse Event Report: ENDOLOGIX AFX; BIFURCATED STENT GRAFT

ENDOLOGIX AFX; BIFURCATED STENT GRAFT
Model Number BA25-90/I16-30
Medical Device Problem Codes Failure To Adhere Or Bond (1031); Collapse (1099); Leak/Splash (1354); Stretched (1601); Material Integrity Problem (2978)
Health Effect - Clinical Codes Aneurysm (1708); Pain (1994); Rupture (2208)
Date of Event 07/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device involved in this event will not be returned for evaluation, it was reported that the device was sent out for pathology.If additional information pertinent to the incident is obtained, a follow up report will be submitted.
 
Event or Problem Description
The patient was implanted with a bifurcated and suprarenal stent graft on (b)(6) 2015.On (b)(6) 2017 it was reported that the patient had a aaa rupture.The physician elected to explant the device and noted that the graft had no material on the struts.The graft is not available for return because the physician had sent it to pathology.The patient is reported to have tolerated the procedure; no additional patient sequelae has been reported.
 
Additional Manufacturer Narrative
No additional investigations of this reported complaint are planned, endologix will continue to monitor this complaint and similar complaints in the event further investigation is needed.
 
Additional Manufacturer Narrative
At the completion of the clinical evaluation, based on the information received there were substantial evidence to support the following reported events; rupture, explant, and pain.Clinical evaluations was unable to find substantial evidence to support the following reported events; endoleak type iiib.Additionally there was evidence to reasonably support the following observations; aneurysm sac growth, endoleak type iiia with partial separation, dilation of superior stent margin of main body stent by 20%, collapse of main body with ~20% narrowing, congestive heart failure, and pulmonary emboli.Cumulative knowledge informed by past assessments of similar complaints was applied to a review of the available medical information.The most likely cause of the loss of seal could not be determined, however the subsequent remodeling of the aorta and 68 degree infrarenal angulation likely contributed to the partial separation of the main body and proximal extension.Additionally, the aortic remodeling likely contributed to a partial collapse of the main body stent.Unable to determine procedure-related or user-related issues, and cautionary or off-label product use conditions.Procedure-related harms include: congestive heart failure and pulmonary emboli.Associated clinical harms for this device malfunction included: aneurysm sac growth; pain; rupture; endoleak iiia, surgical conversion.The most likely cause of compromise stent graft integrity could not be determined.However, the movement of suprarenal cuff relative to the main body with the aneurysm remodeling likely contributed to this event and dilation of the proximal main body stent.Unable to determine procedure-related or user-related issues, and cautionary or off-label product use conditions.Associated clinical harms for this device malfunction included: endoleak iiib.Final patient disposition was reported as no further negative patient sequelae.A root cause investigation was carried out for all afx complaints having an identified failure mode of a type iiia endoleak.The root causes have been identified as; patient anatomy including large aneurysms, aneurysm sac angulation, significant aortic neck angulation and lack of thrombus; patient conditions including disease progression or anatomical changes post implant; off label product use including patient anatomy, overlap length, oversizing between components, and placement of the devices within the anatomy of the patient.Endologix implemented the following corrective actions to reduce the type iiia endoleak events; sizing guidance and instructions were updated in the ifu and released on 06/17/2015, field training was completed by 08/03/2015.Since the corrective actions were implemented the type iiia events have been reduced significantly and are well within the acceptable range per our risk assessment.Root cause investigation was carried out for all afx complaints having an identified failure mode of a type 3a endoleak.The root causes have been identified as; patient anatomy including large aneurysms, aneurysm sac angulation, significant aortic neck angulation and lack of thrombus; patient conditions including disease progression or anatomical changes post implant; off label product use including patient anatomy, overlap length, oversizing between components, and placement of the devices within the anatomy of the patient.Endologix implemented the following corrective actions to reduce the type 3a endoleak events; sizing guidance and instructions were updated in the ifu and released on 06/17/2015, field training was completed by 08/03/2015.Since the corrective actions were implemented the type 3a events have been reduced by 95%.The review of manufacturing lot confirmed all devices met specifications prior to release.Device was not returned, therefore, sample evaluation was not completed.Endologix continues to investigate this event and similar events to ensure the highest quality and patient safety.
 
Additional Manufacturer Narrative

Brand Name
AFX
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key6802701
Report Number2031527-2017-00419
Device Sequence Number1039723
Product Code MIH
UDI-Device Identifier00818009010230
UDI-Public(01)00818009010230(17)171013
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/13/2017
Device Model NumberBA25-90/I16-30
Device Lot Number1283106-018
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/20/2017
Supplement Date Received by Manufacturer07/20/2017
07/20/2017
07/20/2017
Initial Report FDA Received Date08/17/2017
Supplement Report FDA Received Date11/21/2017
01/16/2018
01/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Congenital Anomaly; Required Intervention;
Patient Age76 YR